Letters to the Editor

Your views in 200 words or less

MILITARY: Step could reduce suicides

Letter by Christopher Staeheli, Tacoma on Oct. 31, 2011 at 2:49 pm with No Comments »
October 31, 2011 2:49 pm

Monday we awoke to a front page with two now common stories: one about two of our Joint Base Lewis-McChord soldiers killed in Afghanistan, the other about a soldier who died, in part, by a self-inflicted gunshot wound.

Self-inflicted death amongst our troops is now the more common story. His story is the poster example of the factors most common to military suicide: alcohol, relationship issues, impulsive emotion and quick access to a gun.

I doubt he planned the evening’s outcome as he readied himself for a party. The escalating suicide rate is increasingly frustrating to military leaders and mental health professionals. It continues to climb unabated despite the tremendous resources directed to mental health.

Have we done everything we can to reduce the completed suicide rate? The answer is no. Two-thirds of suicide completers use a gun; most never sought mental health treatment.

Our military has ignored one factor: easy access to a gun in the home. The Israeli military implemented something simple: soldiers could no longer take their military gun home on weekends and holidays. The suicide rate dropped immediately by 40 percent. Few public health policies have this rapid and tangible impact.

However, American soldier suicide completers are different; most use a personal gun. So what can we do? We can do something we do not do now, start educating our troops and their families at pre- and post-deployment briefs to remove guns and bullets (lethal means) from the home for a period of emotional re-adjustment.

Leave a comment Comments
We welcome comments. Please keep them civil, short and to the point. ALL CAPS, spam, obscene, profane, abusive and off topic comments will be deleted. Repeat offenders will be blocked. Thanks for taking part and abiding by these simple rules.

JavaScript is required to post comments.

Follow the comments on this post with RSS 2.0